Missouri, 2003

Damaging Wind in Missouri, June 25, 2003

June 25, 2003 · NWS DVN · 1 event in 1 county or zone

A line of strong storms moved across Clark County in the late afternoon damaging 20,000 acres of crops (17,000 corn and 3,000 wheat) near the Alexandria area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$4.8 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of strong storms moved across Clark County in the late afternoon damaging 20,000 acres of crops (17,000 corn and 3,000 wheat) near the Alexandria area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 1:25 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 25, 1:25 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT WED JUN 25 2003

.SHORT TERM...
SURFACE REPORTS INDICATE DAMAGING WINDS IS THE MAIN SEVERE WEATHER
THREAT.  EXPECT ACTIVITY TO CONTINUE THRU THE EVENING.  SFC MESO
ANALYSIS INDICATES PRES FALLS DVLPG IN NRN MO WITH EXPLOSIVE TSTMS
FORMING IN ERN KS AND NWRN MO.  EVERYBODY IN THE FCST AREA SHOULD
SEE RAIN TNGT.  WILL JUST GO CATEGORICAL WITH DAMAGING WIND AND HVY
RAIN THREAT.  LAST FEW HOURS SFC REPORTS INDICATE THAT THE CDFNT IS
BEGINNING TO ACCELERATE.  MODELS SHOW THIS QUITE WELL FOR TNGT.
THEREFORE THE CONCERN FOR FLASH FLOODING IS MINIMAL ...ESPECIALLY
WITH TOP SOILS FAIRLY DRY.

.DAY 2 THRU 7...
WITH NW FLO ALFT NOT SURPRISED TO SEE SHRTWV DROP INTO THE NRN
PLAINS ON DAY 3.  WK CDFNT PUSHES THRU THE RGN ON SAT WITH A CHC FOR
TRW AS MSTR POOLS INVOF CDFNT.  QUESTION IS WILL THE FNT GO STNRY
ACRS OUR SRN FCST AREA ON SUNDAY LEADING TO MORE TRW. FOR NOW WILL
KEEP FCST DRY AS LATEST GFS HINTING AT FNT SLIDING FAR ENUF INTO
MO...ALTHOUGH CLOUDS MAY BE SLOW TO CLEAR OUT ACRS SRN PORTION.
ALSO HAVE SO DOUBTS ABOUT PSBL PCPN EARLY MON.  MRF AND GFS SHOWING
WK SHRTWV MOVG THRU PRODUCING SOME PCPN.  FOR NOW WILL LEAVE OUT
BELIEVE THE GFS AND MRF ARE TENDING TOWARD THEIR MOIST BIAS.

WITH GOOD WESTERLY FLO A SHRTWV PASSES THRU ABOUT EVERY 3 DAYS.
ANOTHER WAVE MOVES THRU ON DAY 7 SO HAVE INCLUDED A CHC FOR TRW.
OVERALL WITH THIS FLO PATTERN TEMPS SHOULD BE NEAR CLIMATOLOGY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

 BELLES
Hazardous weather outlook, Jun 25, 2:45 PM CST, 2 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015-016-024>026-034-035-MOZ009-010-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...
STRONG THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS ACROSS
EASTERN IOWA.  THUNDERSTORM WILL DEVELOP IN NORTHWEST ILLINOIS BY
SUPPERTIME.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WINDS AND HEAVY RAIN.  THE BIGGEST THREAT IS FOR DAMAGING WINDS
FROM 60 TO 70 MILES AN HOUR.

MOST SECTIONS OF EASTERN IOWA...NORTHWEST ILLINOIS AND EXTREME
NORTHEAST MISSOURI SHOULD RECEIVE 1 TO 2 INCHES OF RAIN BY LATE
TONIGHT.

THE STRONGEST THUNDERSTORMS SHOULD BE ENDING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...SHOWERS AND
SOME THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATE THIS AFTERNOON AND
EVENING..

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

BELLES

In the hours before

Local storm report, Jun 25, 11:46 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    GARRISON                  IA   60 MPH TSTM GUST
06/25/03   BENTON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 25, 3:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    10 NNE FARMINGTON         IA   WIND DAMAGE
06/25/03   VAN BUREN                      TREES DOWN, SHEET METAL
                                          BLOWING AROUND.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 25, 3:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    2 NW PRIMROSE             IA   WIND DAMAGE
06/25/03   LEE                            TREES DOWN, SHEET METAL
                                          BLOWING AROUND.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 25, 4:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    5 NW NEW LONDON           IA   50 MPH TSTM GUST
06/25/03   HENRY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 25, 4:14 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    FARMINGTON                IA   55 MPH TSTM GUST
06/25/03   VAN BUREN                      REPORTED BY STORM
                                          SPOTTER.

The radar

The Quad Cities radar (KDVN), 159 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 25, 4:45 PM CST
Where
Clark County, 1 mi S of Alexandria
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$4.8 million
Reported by
NEWSPAPER
Coordinates
40.350, -91.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367735.